Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 20, NWS Jackson, KY

March 2, 2021Floyd County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 2, 2021, 2:54 PM EST for Floyd County, Kentucky. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Mar 2, 2021, 2:54 PM EST (19:54 UTC)
Expired
Mar 3, 2021, 5:55 PM EST
In force
27 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Prestonsburg (PSTK2). The gauge peaked at 40.50 ft at Mar 2, 2021, 6:00 AM EST.

actionminormoderate1020304003/0203/0303/04
Action stage
22 ft
Minor stage
40 ft
Moderate stage
43 ft
Major stage
46 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03209800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

303 
WGUS83 KJKL 021954 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
254 PM EST Tue Mar 2 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 PM.

&&


KYC071-030800-
/O.NEW.KJKL.FL.Y.0020.210302T1954Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
254 PM EST Tue Mar 2 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Levisa Fork Big Sandy River at Prestonsburg.
* From this afternoon to late Wednesday night.
* At 12:45 PM EST Tuesday the stage was 39.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through Wednesday.
* Impact...At 40.0 feet, low lying areas flood. 

&&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEOGERIAN
4 follow-up statements
944 
WGUS83 KJKL 030131 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
831 PM EST Tue Mar 2 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued 9 am Wednesday.

&&


KYC071-031415-
/O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
831 PM EST Tue Mar 2 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until late Wednesday night.
* At 7:45 PM EST Tuesday the stage was 37.2 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through Wednesday.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

AR
648 
WGUS83 KJKL 031212
FLSJKL

Flood Advisory
National Weather Service Jackson KY
712 AM EST Wed Mar 3 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 am today.

&&


KYC071-031600-
/O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
712 AM EST Wed Mar 3 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until late tonight.
* At 6:45 AM EST Wednesday the stage was 30.2 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to fall to 18.0 feet early Sunday 
  afternoon.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

KAS
518 
WGUS83 KJKL 031523
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1023 AM EST Wed Mar 3 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Levisa Fork Big Sandy River at Paintsville affecting Johnson 
  County.

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 7 PM.

&&


KYC115-040330-
/O.NEW.KJKL.FL.Y.0024.210303T1523Z-210304T0600Z/
/PTVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Levisa Fork Big Sandy River at Paintsville.
* From this morning to late tonight.
* At 9:45 AM EST Wednesday the stage was 34.2 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river has fallen below flood stage but will 
  continue to run high into this evening.
* Impact...At 35.0 feet, low lying areas flood. The underpass at KY 
  40 is closed, separating the town east of the river. Left bank is 
  overtopped, flooding Bridge Street.
  &&

LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
      3778 8277 3774 8276

$$

KYC071-040330-
/O.CON.KJKL.FL.Y.0020.000000T0000Z-210304T0600Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1023 AM EST Wed Mar 3 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Levisa Fork Big Sandy River at Prestonsburg.
* Until late tonight.
* At 9:45 AM EST Wednesday the stage was 27.7 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is falling, but will continue to run high 
  into this evening.
* Impact...At 27.0 feet, flood gate is closed to the storm drain 
  system in Prestonsburg.
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEERTSON
112 
WGUS83 KJKL 032255
FLSJKL

Flood Advisory
National Weather Service Jackson KY
555 PM EST Wed Mar 3 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Levisa Fork Big Sandy River at Prestonsburg affecting Floyd 
  County.

KYC071-040000-
/O.CAN.KJKL.FL.Y.0020.000000T0000Z-210303T2255Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
555 PM EST Wed Mar 3 2021

...The Flood Advisory for the Levisa Fork Big Sandy River at 
Prestonsburg has been cancelled...

The Flood Advisory is cancelled for
  the Levisa Fork Big Sandy River at Prestonsburg.
* At 4:45 PM EST Wednesday the stage was 21.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river will continue to fall. 
  &&

LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 2, 1:14 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 2, 1:14 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
114 PM EST Tue Mar 2 2021

.UPDATE...
Issued at 1134 AM EST TUE MAR 2 2021

The forecast generally remains on track today. Did lower the
highs just a touch, given the slightly cooler trace to the
observations, compared to forecast. Updates have been sent.

UPDATE Issued at 712 AM EST TUE MAR 2 2021

All is calm out there this morning. Did make some minor
adjustments to temperatures, but overall not much of a reason for
an update.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM EST TUE MAR 2 2021

Fairly zonal flow will dominate through the middle of the week,
allowing temperatures to moderate. At the surface, strong surface
high pressure will remain intact across the region allowing for
mostly clear skies through the period. We will have a fast moving
vort max passing to our south late tonight, but models are in
better agreement on keeping precipitation and cloud cover all to
our south. Temperatures will climb to around 50 after a chilly
start, and will potentially reach 60 on Wednesday. With less cloud
cover expected tonight, we should see temperatures drop off fairly
nicely in the valleys with readings well into the 20s.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 AM EST TUE MAR 2 2021

Quiet weather should persist from the short term period right
through the long term. The models continue in unusually good
agreement, even at longer range. Northwest flow aloft will bring a
dry cold front through from the NNW Wednesday night and Thursday,
but the change in temperatures will be modest as the heart of the
air mass remains to our northeast. Another system, a large closed
upper low currently well offshore of the California coast, should
make its way east across the southeast CONUS at the end of the week.
At this time, models continue to keep its precip to our south as it
passes by on Saturday. Ridging at all levels then passes over to
finish the weekend. On the back side of the surface ridge, warm air
advection will be noticed on Monday, but without any significant
moisture return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 114 PM EST TUE MAR 2 2021

Nearby high pressure will provide for VFR conditions and light
winds through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 2, 3:02 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
302 AM EST Tue Mar 2 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
302 AM EST Tue Mar 2 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding will continue along portions of the Kentucky, Cumberland,
Red, Licking and Big Sandy river basins through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flooding will continue along portions of the Kentucky and
Cumberland river basins through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:03 PM ESTRiver Flood WarningJKLFloyd17 hr
Mar 1, 10:08 PM ESTRiver Flood AdvisoryJKLBell11 hr
Mar 1, 10:18 PM ESTRiver Flood AdvisoryJKLPerry3 hr
Mar 1, 10:52 PM ESTRiver Flood AdvisoryJKLPike8 hr
Mar 1, 11:31 PM ESTAreal Flood WarningJKLBreathitt8 hr
Mar 2, 1:14 AM ESTRiver Flood AdvisoryJKLClay6 hr
Mar 2, 1:39 AM ESTRiver Flood AdvisoryJKLMagoffin10 hr
Mar 2, 1:57 PM ESTFlash Flood WatchJKLBreathitt8 hr
Mar 2, 4:59 PM ESTAreal Flood WarningJKLMartin25 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.